Alert archive / Michigan / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 84, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 29, 1996, 6:34 PM EST for Leelanau County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 29, 1996, 6:34 PM EST (23:34 UTC)
- Expired
- Oct 29, 1996, 7:20 PM EST
- In force
- 46 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Leelanau County, MI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 292332 RRA SVRAPN MIZ514-535-536-MIC089-300020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 634 PM EST TUE OCT 29 1996 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST LOWER MICHIGAN ...LEELANAU COUNTY AT 630 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM MOVING INLAND OVER LEELANAU COUNTY FROM LAKE MICHIGAN. THE STORM WAS MOVING NORTHEAST AT 60 MPH... AND WILL PRODUCE DAMAGING WINDS ACROSS LEELANAU COUNTY. DESTRUCTIVE WIND AND HAIL...TORRENTIAL RAIN...AND DEADLY LIGHTNING WILL OCCUR WITH THIS SEV\ERE THUNDERSTORM. SEEK SHELTER NOW. SHOBE2/KOPSKY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:48 AM EST, 15 hours 46 minutes earlier.
Area forecast discussion, Oct 29, 2:48 AM EST, 15 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 248 AM EST TUE OCT 29 1996 CURRENT SFC PLOTS SHOW HIGH PRES IN CONTROL ACRS FA. MAIN FCST PROBS FOR 48 HR PERIOD WILL BE CENTERED DURING OVERNIGHT PERIOD...W/ HEAVY RAIN AND SVR WX POTNTL ALONG WITH WINDY CONDITIONS. OVERNIGHT WED AND INTO THURS COULD POSE A PROB AS WELL IF INSTABILITY PARAMETERS COME INTO PLACE FOR LK EFFECT PCPN. 00Z ETA RUN UNAVLBL...NGM AND AVN HAD FAIRLY SIMILAR SOLUTIONS. ALSO NOTED THAT 12Z ETA SOLUTIONS FOR 00Z AND 12Z WED (36 AND 48 HR FCST) ARE NOT MUCH DIFF THAN THE MORE RECENT NGM/AVN RUNS (24 AND 36 HR FCST). THUS THERE APPEARS TO BE GOOD INITIALIZATION WITH THE RUNS. SFC HIGH/ WK GRADIENT OVR FA EARLY THIS AM WILL QUICKLY GIVE WAY TO STG WAA/ISEN LIFT LATER TODAY...WITH FAIRLY GOOD THCK PACKNIG OVER AREA. THUS WOULD XCPT RAPID INCRS IN MID/HGH CLDS TODAY AS CONDENSATION PRES DEFICITS CONTINUE TO DECREASE. 00Z GRIDDED DATA STILL UNAVLBL...BUT CAN SEE FROM AFOS GRPHCS AND 12Z GRIDDED DATA THAT NRN LWR MI/ ERN UPR MI WILL BE A MUCH MORE FAVRBL AREA DYNAMICALLY SPEAKING AS COMPARED TO THE 00Z MON MODEL RUN. LOOKS LIKE A FAIRLY ACTIVE NIGHT TUES INTO WED AM WITH STG UPR DIFFLUENCE/DPVA AND WAA DRIVING VERTICAL MOTION. LOOKS LIKE DVRGNCE ALOFT ACROSS ENTIRE CWA WILL BE AIDED IN NRN AREAS WITH APPRCHNG JET MAX. IT APPEARS ATTM THAT SHEAR AXIS WILL SET UP OVR CEN LWR MI... SETTING THE STAGE FOR GOOD AGEO DVRGNCE IN XTRM NRN LWR/ERN UPR MI UNDER LRQ OF THIS JET MAX. NO DOUBT A GOOD RAIN EVENT HEADED FOR FA TONIGHT AND INTO WED MORNING. AS FOR SVR WX CHANCES...HAVE TO BE CONCERNED W/ NEARLY 60KT 850 JET NUDGING INTO FA OVERNIGHT...ALONG W/ GOOD THTE RIDGING. AGAIN...XTRM NRN LWR AND ERN UPR COULD RECEIVE THE BRUNT DYNAMICALLY SPEAKING W/ COUPLING OF STG 850 JET AND LFQ OF UPR JET. IT IS NO SURPRISE THEN THAT THIS REGION HAS THE BULLSEYE OF LAVE UVV BTWN 850 AND 500 MB. HWVR...SVR CHCS FOR ERN LIMITED GIVEN LOWER H8 TEMPS. (WOULD BE LOOKING AT ELEVATED CONVECTION WITH STG WAA AT H8 W/ SIGNIFICANT DRYING AT MID LVLS). FARTHER S INTO LWR MI...SVR WX CHCS ARE INCREASED W/ HIGHER H8 TEMPS (NEAR +10). STG LIFT AT MID LVLS... ALONG W/ DRY AIR INTRUSION...WOULD ALLOW 700-500 MB LAYER TO COOL MUCH MORE RAPIDLY AS H8 TEMPS/DWPTS INCREASE. THIS CAN BE DEPICTED WELL ON ETA PROGGED SOUNDINGS...EVEN THOUGH SUCH ARE BASED ON 12Z RUN. WOULD APPEAR FROM LOOPING THESE SOUNDINGS THAT THE BEST H8 TO 85 LAPSE RATE AND MID LVL DRYING WILL BE ARND 06Z. GIVEN XPCTED WIND PROFILE...STG STRAIGHT LINE WINDS WOULD NO DOUBT BE THE GREATEST SVR WX THREAT. DEFINITELY SOMETHING TO WATCH. ALL AREAS WILL BECM WINDY OVERNIGHT...HARD TO IMAGE 20 TO 30 MPH NOT OUT OF THE QUESTION AT SOME POINT (ESP IN SRN PRTNS OF NRN LWR) GIVEN SOME TRANSPORT OF 850 MB MOMENTUM (50+ KTS) DOWN TO SFC. STILL...FEEL 15 TO 25 MPH AND GUSTY WOULD BE ACCEPTBL FOR 12 HR AVERAGE INTO DAYBREAK WED. RAIN WED WILL BECM MORE SCT WITH FROPA AS DYNAMICS SHOOT RAPIDLY N OF FA. QUESTION THEN WILL BECM HOW LONG POST FNTL/WRAP ARND PCPN AND CLDNESS WILL LINGER AFT DAYLIGHT HOURS WED...AND HOW MUCH OF AN EFFECT LK TO H8 INSTABILITY WILL HAVE ON KEEPING CLDS/PCPN (LES?) OVR AREA INTO FRI. WILL HAVE TO WATCH HOW CLOSE THE H8 -10 AND -15 ISOTHERMS COME TO ERN LK SUPERIOR AND NRN LK MI ON THURS AND FRI. /8/15 ERN UPR MI SSM ST IGNACE .TODAY...INCREASING CLOUDINESS. HIGH IN THE MID TO UPPER 40S. EAST WIND LESS THAN 10 MPH BECOMING SOUTHEAST 10 TO 20 MPH THIS AFTERNOON. /16/19/20/21/25/26/27/31/32/33 NW LWR TVC CAD .TODAY...INCREASING CLOUDINESS. RAIN LIKELY TOWARD EVENING. HIGH IN THE LOW TO MID 50S. SOUTH WIND LESS THAN 10 MPH BECOMING SOUTHEAST 10 TO 20 MPH THIS AFTERNOON. /17/18/22/23/24/28/29/30/34/35/36/41/42 .TODAY...INCREASING CLOUDINESS. A CHANCE OF RAIN LATE. HIGH IN THE MID 50S. SOUTHEAST WIND 5 TO 15 MPH. HURLEY
Nearby
Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.